MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064KIT
Medical Device Problem Codes Break (1069); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-00733.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a penumbra system ace 64 reperfusion catheter (ace64) and a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician experienced resistance while advancing the neuron max over a guidewire within the ica.It was reported that the patient¿s vessels were elongated and calcified.The physician then attempted to advance the ace64 and a penumbra system 3max reperfusion catheter (3maxc) over the guidewire within the neuron max.The 3maxc advanced with no issue; however, the physician experienced resistance while advancing the ace64, and the ace64 became stuck; therefore, the physician attempted to remove it.While retracting, the tip of the ace64 broke off within the patient.The physician then attempted to remove the tip of the ace64 using a snare device, however was unsuccessful.The tip of the ace64 was therefore left in the patient''s ica, and the neuron max and 3maxc were removed from the patient.Upon removal, the physician noticed that the neuron max was kinked approximately 20 centimeters proximal of the tip.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ace64 was stretched starting at its distal shaft transition approximately 105.0 cm from the hub.The ace64 was fractured approximately 127.0 cm from the hub.The ace64 was ovalized approximately 102.0 cm from the hub.Conclusions: evaluation of the returned neuron max revealed a kink on its distal shaft.This kink was likely a result of reported attempt to advance the device after it had been placed in the ica.The compliant reported the patient¿s vessels to be elongated and calcified.This anatomy likely contributed to the resistance experienced when advancing the neuron max.Evaluation of the returned ace64 revealed significant stretching and a fracture on its distal shaft.This damage was likely a result of forcefully retracting the device against resistance.This resistance may have been due to retracting the device through the kinked neuron max.Evaluation of the returned 3max revealed it was unable to be retracted from the ace64.There was no functional allegation against the 3max.It is likely the ace64 damage and stretching contributed to the inability to advance a mandrel through the 3max or remove it from the ace64 lumen.Evaluation of the returned non-penumbra devices revealed they were both significantly stretched on their distal shafts.These damages were also likely a cause of retraction through the severely kinked neuron max.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7412779
Report Number3005168196-2018-00734
Device Sequence Number1264107
Product Code NRY
UDI-Device Identifier00814548016467
UDI-Public00814548016467
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/14/2020
Device Catalogue Number5MAXACE064KIT
Device Lot NumberC03655
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2018
Initial Date Received by Manufacturer 03/13/2018
Supplement Date Received by Manufacturer05/11/2018
Initial Report FDA Received Date04/10/2018
Supplement Report FDA Received Date05/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;